Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 13, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 20, 2020, 8:48 AM MDT for 20 counties in North Dakota. It took effect at Apr 20, 2020, 11:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 8:48 AM MDT (14:48 UTC)
- In effect from
- Apr 20, 2020, 11:00 AM MDT
- Expired
- Apr 20, 2020, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 5 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WWUS73 KBIS 201448 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 948 AM CDT Mon Apr 20 2020 NDZ018>023-025-033>037-040>048-050-051-202300- /O.NEW.KBIS.WI.Y.0013.200420T1700Z-200421T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 948 AM CDT Mon Apr 20 2020 /848 AM MDT Mon Apr 20 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of southwest, south central and southwest North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
019 WWUS73 KBIS 201701 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1201 PM CDT Mon Apr 20 2020 NDZ018>023-025-033>037-040>048-050-051-210000- /O.CON.KBIS.WI.Y.0013.000000T0000Z-200421T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1201 PM CDT Mon Apr 20 2020 /1101 AM MDT Mon Apr 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of southwest, south central and southwest North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
856 WWUS73 KBIS 202052 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 352 PM CDT Mon Apr 20 2020 NDZ018>023-025-033>037-040>048-050-051-210000- /O.CON.KBIS.WI.Y.0013.000000T0000Z-200421T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 352 PM CDT Mon Apr 20 2020 /252 PM MDT Mon Apr 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of southwest, south central and southwest North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
112 WWUS73 KBIS 202357 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 657 PM CDT Mon Apr 20 2020 NDZ018>023-025-033>037-040>048-050-051-210100- /O.EXP.KBIS.WI.Y.0013.000000T0000Z-200421T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 657 PM CDT Mon Apr 20 2020 /557 PM MDT Mon Apr 20 2020/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Winds will diminish this evening. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 20, 4:56 AM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Apr 20, 4:56 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 556 AM CDT Mon Apr 20 2020 .UPDATE... Issued at 555 AM CDT Mon Apr 20 2020 No major changes needed for this update. Just blended in the latest observations to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Mon Apr 20 2020 At the surface, a cold front extended west southwest from a low pressure centered over western Ontario. Early this morning, this cold front was draped across northern North Dakota and will push south across the state through the day. Behind the front, decent pressure rises, steep low level lapse rates, and modest cold air advection will work in tandem to bring quite the windy afternoon to western and central North Dakota. The windiest conditions will likely be across the south and the James River Valley, where RAP/HRRR BUFR soundings are suggesting that anywhere from 40 to 55 knots of wind will be available at the top of the mixed layer. Given dry air in the midlevels and the steep low level lapse rates exhibited in the aforementioned soundings, it is not unrealistic to imagine 35 to 40 knots mixing down to the surface. That being said, the NAM/GFS guidance is not quite as bullish so therein lies the uncertainty. We did contemplate a Wind Advisory across these areas but after collaboration with the neighbors, decided to hold off for now given the uncertainty that still remains. The other forecast challenge will be for near critical fire weather conditions across much of the north and James River Valley this afternoon. For minimum relative humidity, basically went with the latest iteration of the RAP as it has been performing pretty well with the lower humidities over the past few days. These humidity values will bottom out in the 20 to 25 percent range across most of the north central and into portions of the James River Valley. Three factors are working against critical fire weather conditions. The duration of the lower humidities looks to be relatively brief this afternoon (anywhere from 1 to 3 hours depending on location), and the timing of the lowest humidity values do not line up perfectly with the highest winds. Finally, a few rain or snow showers look possible across the north along the frontal passage. Wet soils here and some extra cloud cover along the front to the south will also work to keep the fire weather threat tempered somewhat. Therefore, will hold off on any fire weather headlines for now and continue to message near critical fire weather conditions in the HWO and FWF. Regarding temperatures, expect afternoon highs in the 40s across the north to the mid/upper 50s south. Overnight lows will generally range from the lower 20s to lower 30s. .LONG TERM...(Tuesday through Sunday) Issued at 245 AM CDT Mon Apr 20 2020 We remain in a northwest flow pattern aloft Tuesday/Wednesday, though it weakens and we benefit from strong warm air advection as a broad ridge develops across the western United States, allowing mild Pacific air into the Northern Plains. Daytime highs will be in the 60s to low 70s Tuesday/Wednesday along with mainly dry conditions. Expect slightly cooler temperatures with increasing chances for precipitation through the remainder of the week as a series of embedded shortwaves move across our region. Some thunderstorms may be in the offing late in the week. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 555 AM CDT Mon Apr 20 2020 VFR conditions are expected through the period. Another windy day is on tap Monday afternoon with winds out of the northwest. Winds may gust as high as 30 to 40 knots before diminishing Monday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Apr 20, 4:57 AM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 557 AM CDT Mon Apr 20 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 557 AM CDT Mon Apr 20 2020 /457 AM MDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Strong northwest winds are forecast today, with wind gusts as high as 45 mph possible across the southern half of North Dakota. Near critical fire weather conditions are possible Monday afternoon into early Monday evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Thursday and Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:09 PM MDT | Red Flag Warning | BIS | Adams, Billings, Burleigh, Dunn, Emmons, Golden Valley and 10 more | 6 hr |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.